Hawaii, 2020

High Surf in Hawaii, February 10 to 12, 2020

February 10 to 12, 2020 · NWS HFO · 13 events in 13 counties and zones

Another, larger, swell from the northwest, produced by a powerful low far northwest of the islands, caused surf of 15 to 30 feet along the north- and west-facing shores of Niihau and Kauai, and along the north-facing shores of Oahu, Maui, and Molokai; 10 to 20 feet along the west-facing shores of Oahu and Molokai; and 6 to 10 feet along the west-facing shores of the Big Island. The rough surf…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Another, larger, swell from the northwest, produced by a powerful low far northwest of the islands, caused surf of 15 to 30 feet along the north- and west-facing shores of Niihau and Kauai, and along the north-facing shores of Oahu, Maui, and Molokai; 10 to 20 feet along the west-facing shores of Oahu and Molokai; and 6 to 10 feet along the west-facing shores of the Big Island. The rough surf forced the closure of two beaches, Magic Sands and Kahaluu Beach Park, near Kailua-Kona on the lee side of the Big Island. However, there were no reports of significant injuries or property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 9, 8:37 PM HST, 5 hours 23 minutes earlier.

Area forecast discussion, Feb 9, 8:37 PM HST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
837 PM HST Sun Feb 9 2020

.SYNOPSIS...
Low pressure moving towards the area from the north will cause
winds to increase through Monday. Unsettled weather can also be
expected with the highest probabilities for showers occurring over
north facing slopes and adjacent coastal areas. The low will
weaken in the island vicinity Tuesday and Wednesday with winds
diminishing. Showers will continue at times across portions of the
state. High pressure will be building in northeast of the area
late in the week while the low continues weakening and moves west
of the area. This will result in a trade wind weather pattern
returning.

&&

.DISCUSSION...
No changes to the forecast this evening, with winds rapidly
increasing over the western end of the island as the low
moves towards the state. We are tracking a line of fast moving
heavy showers that is moving across Oahu to the southeast.
Anticipating this line to begin to impact the islands of Maui
County after 9pm, bringing gusty winds with the showers.

The Wind Advisory for Niihau, Kauai and Oahu is already in effect
with several sites already reporting advisory levels winds. Buoy
51001 to the northwest of the islands continues to report
sustained winds around 35 mph, confirming the forecast of elevated
winds moving into the islands. Strong gusty winds will likely
reach the islands of Maui County before midnight with this line of
showers, with an uptick in sustained winds after midnight as the
background flow moves in.

Winds at the Big Island Summits have rapidly increased as the
models suggested, and the High Wind Warning continues there. Winds
atop Haleakala have not yet shown a significant increase, but are
expected to begin to do so shortly.

A complex weather scenario will remain the driving weather pattern
for the next few days. A low at the surface and at the low is
centered several hundred miles to the north and both will continue
to move to the south towards the area through Monday. Despite the
heavy rain currently moving quickly down the island chain,
widespread heavy are not expected. Band of moisture will be
rotating around the low pressure area will bring passing showers,
some heavy at times through Tuesday.

The greatest instability from the upper low is expected to pass
by just to our north. However the airmass is expected to be
unstable enough to allow for a slight chance of thunderstorms over
portions of the state through Monday. Snow and freezing rain is
expected to fall over the Big Island summits but significant
accumulations are not anticipated at this time. The summit of
Haleakala is also expected to be cold enough to support some
frozen precipitation as well. Thus a Winter Weather Advisory is in
effect for those areas. Temperatures will remain on the cool side
due to the northerly flow over the area.

The low is then forecast to gradually weaken and drift westward
across the area late Tuesday through Thursday. Winds will be
lighter but unsettled weather will continue with passing showers
expected at times across most of the state.

Later in the week and on into next weekend, high pressure will be
building in northeast of the area. This will allow for easterly
trade winds to return. Passing light showers will tend to favor
windward and mauka areas. More seasonable temperatures are also
expected under these conditions.

&&

.AVIATION...
Locally strong west to northwest winds are expected through the
night into Monday so expect AIRMET Tango for low level turbulence,
to remain in place through this forecast period. Will most likely
be adding the Big Island to this AIRMET as the winds spread
southeast.

A rather quick moving line of showers is currently passing over
Oahu and will continue to press southeast. Expect some MVFR
conditions for west through northeast facing slopes with embedded
heavier showers along this line. Will continue to follow this
AIRMET southeast down the island chain with the showers and
mountain obscuration.

&&

.MARINE...
A surface low moving towards the state will drag a cold front
through the island chain overnight. This will bring increasing
west to northwest winds, with gales expected over the waters
around Kauai and Oahu. A Gale Warning remains in effect for these
waters. For the waters around Maui County and the Big Island,
winds are expected to increase to near-gale force later tonight.
By Monday afternoon, the surface low is expected to be positioned
a couple hundred miles north of the Big Island, and this will
allow the winds to shift more northerly around Kauai and Oahu.
The surface low is forecast to move southwestward Monday night
through Tuesday night, passing through the eastern or central
portion of the state. This should keep fresh to strong northerly
winds in place across the western islands. Meanwhile across the
eastern half of the state, moderate to fresh northwesterly winds
Monday night will diminish and become variable by Tuesday night.
The surface low is forecast to weaken to a surface trough and
shift southwest and away from the islands Wednesday into next
weekend, while high pressure builds far northeast of the state.
This should bring a gradual return of trade winds to the marine
area beginning Wednesday and continuing into next weekend.

Two large northwest swells are expected to arrive tonight and
build through the day Monday. The larger of the two swells will
be a mid-period swell, associated with the low and strong cold
front sweeping through the island chain, while the other will be
a longer period one. Fore-runners from the long-period northwest
swell will begin to arrive later tonight and steadily build Monday
and peak Monday night into Tuesday. At the same time, the mid-
period swell will be on the rise, peaking Monday and Monday night,
then tailing off on Tuesday. As of 7 pm, the significant wave
heights at NOAA buoys 51001 and 51101 have increased to around 17
to 18 feet, slightly higher the the WW3 guidance would suggest.
The combination of the two northwest swells will produce warning
level surf Monday into Tuesday for most north and west facing
shores and a High Surf Warning remains in effect. Advisory level
surf will likely be seen along west facing shores of the Big
Island Monday night and Tuesday. Surf will trend down statewide
Tuesday night, but may remain at advisory levels for some north
and west facing shores. Small to moderate north and northwest
swells will then continue Wednesday into next weekend, with surf
remaining well below advisory levels.

Peak monthly tides combined with water levels running higher than
predicted, gale force or near-gale force west-northwest winds,
and warning level surf, are expected to result coastal impacts
along exposed shores tonight through Monday night. This could
include significant beach erosion, overwash onto vulnerable low-
lying coastal roadways, and surges within Haleiwa harbor and
possibly Waianae harbor. The peak high tide will occur between
midnight and daybreak Monday morning.

Surf along exposed east facing shores will remain below normal
tonight through Wednesday. East shore surf will get a notable
boost Wednesday night into next weekend, as trade winds return
over and upstream of the islands. Surf along south facing shores
will remain small with mainly background long-period south and
southwest swells moving through. A moderate size south swell will
be possible next weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST Monday for Niihau-Kauai-Oahu.

High Surf Warning until 6 AM HST Tuesday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Wind Advisory from midnight tonight to 6 PM HST Monday for
Molokai-Lanai-Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-Kona-
South Big Island-Big Island North and East-Kohala-Big Island
Interior.

High Wind Warning until 6 AM HST Tuesday for Big Island Summits.

Winter Weather Advisory from midnight tonight to 6 PM HST Monday
for Haleakala Summit-Big Island Summits.

High Wind Warning until 6 AM HST Monday for Haleakala Summit.

Small Craft Advisory until 6 PM HST Tuesday for Kaiwi Channel-
Maui County Windward Waters-Maui County Leeward Waters-Pailolo
Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 AM HST Monday for Maalaea Bay.

Gale Warning until 6 AM HST Monday for Kauai Northwest Waters-
Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu
Windward Waters-Oahu Leeward Waters.

&&

DISCUSSION...M Ballard
AVIATION...Chevalier
MARINE...Jelsema

In the hours before

Local storm report, Feb 9, 8:49 PM HST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
849 PM HST SUN FEB 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     NON-TSTM WND DMG 2 NE PUPUKEA            21.68N 158.03W
02/09/2020                   HONOLULU           HI   EMERGENCY MNGR

            KAMEHAMEHA HWY CLOSED IN BOTH DIRECTIONS IN
            THE AREA OF WAIALEE BEACH PARK DUE TO A
            FALLEN TREE BLOCKING THE ROADWAY.

&&

MB
Local storm report, Feb 9, 9:31 PM HST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
931 PM HST SUN FEB 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     NON-TSTM WND DMG NANAKULI                21.40N 158.16W
02/09/2020                   HONOLULU           HI   EMERGENCY MNGR

            FARRINGTON HWY IS CLOSED BETWEEN PRINCESS
            KAHANU AVE AND HAKIMO RD DUE TO A FALLEN
            TREE BLOCKING THE ROADWAY.

&&

MB
Special weather statement, Feb 9, 9:46 PM HST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Honolulu HI
946 PM HST Sun Feb 9 2020

HIZ012>022-100915-
Maui Central Valley-Haleakala Summit-Lanai Mauka-Lanai Makai-Molokai
Windward-Maui Leeward West-Molokai Leeward-Maui Windward West-Leeward
Haleakala-Kahoolawe-Windward Haleakala-
946 PM HST Sun Feb 9 2020

...A LINE OF HEAVY SHOWERS WITH STRONG GUSTY WINDS TO MOVE RAPIDLY
OVER THE ISLANDS OF MAUI COUNTY...

At 942 PM HST, the leading edge of the line was moving onto the
western shores of Molokai. This line of heavy showers is moving
rapidly to the southeast around 30 mph and will impact the islands
of Maui County through 11 pm. Gust winds in excess of 30 mph are
possible with this line of showers. Winds this strong can blow trees
down and cause power outages.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 2118 15674 2100 15668 2102 15656 2090 15648
      2094 15625 2073 15599 2051 15668 2053 15670
      2062 15647 2065 15645 2079 15647 2088 15669
      2074 15697 2092 15704 2083 15681 2090 15668
      2110 15677 2111 15731 2123 15725
TIME...MOT...LOC 0745Z 288DEG 26KT 2112 15708

M Ballard
Special weather statement, Feb 9, 9:49 PM HST, 4 hours 11 minutes before
Special Weather Statement...CORRECTED
National Weather Service Honolulu HI
949 PM HST Sun Feb 9 2020

HIZ012>022-100915-
Maui Central Valley-Haleakala Summit-Lanai Mauka-Lanai Makai-Molokai
Windward-Maui Leeward West-Molokai Leeward-Maui Windward West-Leeward
Haleakala-Kahoolawe-Windward Haleakala-
949 PM HST Sun Feb 9 2020

...A LINE OF HEAVY SHOWERS WITH STRONG GUSTY WINDS TO MOVE RAPIDLY
OVER THE ISLANDS OF MAUI COUNTY...

At 942 PM HST, the leading edge of the line was moving onto the
western shores of Molokai. This line of heavy showers is moving
rapidly to the southeast around 30 mph and will impact the islands
of Maui County through 11 pm. Gusty winds in excess of 40 mph are
possible with this line of showers. Winds this strong can blow
trees down and cause power outages.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 2118 15674 2100 15668 2102 15656 2090 15648
      2094 15625 2073 15599 2051 15668 2053 15670
      2062 15647 2065 15645 2079 15647 2088 15669
      2074 15697 2092 15704 2083 15681 2090 15668
      2110 15677 2111 15731 2123 15725
TIME...MOT...LOC 0745Z 288DEG 26KT 2112 15708

M Ballard

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high surf. Local standard time, as filed.

High Surf, Niihau

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Niihau forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Kauai Windward

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Kauai Windward forecast zone
Reported by
Trained Spotter

High Surf, Kauai Leeward

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Kauai Leeward forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Waianae Coast

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Waianae Coast forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu North Shore

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Oahu North Shore forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu Koolau

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Oahu Koolau forecast zone
Reported by
Trained Spotter

High Surf, Molokai Windward

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Molokai Windward forecast zone
Reported by
Trained Spotter

High Surf, Molokai Leeward

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Molokai Leeward forecast zone
Reported by
Trained Spotter

High Surf, Maui Windward West

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Maui Windward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Central Valley

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Maui Central Valley forecast zone
Reported by
Trained Spotter

High Surf, Windward Haleakala

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

High Surf, Kona

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Kona forecast zone
Reported by
Trained Spotter
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

High Surf, Kohala

When
February 10, 2:00 AM HST to February 12, 12:00 PM HST
Where
Kohala forecast zone
Reported by
Trained Spotter
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2020Every state in 2020This day in weather historyWarnings in Hawaii, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871721, 871722, 871723, 871724, 871725, 871726, 871727, 871728, 871729, 871730, 871731, 871732, 871733.